Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, May 27, 2007

May 27, 2007 · NWS CTP · 10 events in 5 counties and zones

Severe thunderstorms developed over portions of central and southeastern Pennsylvania during the afternoon and evening hours ahead of a cold front moving southeast across the Great Lakes. Penny to quarter size hail and isolated wind damage was reported across the Mid and Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms developed over portions of central and southeastern Pennsylvania during the afternoon and evening hours ahead of a cold front moving southeast across the Great Lakes. Penny to quarter size hail and isolated wind damage was reported across the Mid and Lower Susquehanna Valley. The largest hail was associated with left-moving storms that moved into the Lower Susquehanna Valley from central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 1:11 PM EST, 49 minutes earlier.

Area forecast discussion, May 27, 1:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT SUN MAY 27 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH CENTRAL PENNSYLVANIA TONIGHT AND
EARLY MONDAY. HIGH PRESSURE WILL DRIFT OVER THE REGION ON
TUESDAY...THEN OFF THE ATLANTIC COAST BY MIDWEEK. ANOTHER COLD
FRONT WILL LIKELY APPROACH THE AREA FROM THE GREAT LAKES BY
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
DIURNAL HEATING/MIXING MAKING FOR POPCORN OF THE THUNDERSTORM TYPE
THIS AFTERNOON. WINDS ALOFT HAVE STREGTHENED THE LAST FEW
DAYS...AND THE DEEP LAYER SHEAR OF 40-50KTS WILL COMBINE WITH THE
MID-LEVEL COOLING FROM AN APPROACHING SHORTWAVE. LINE OF STORMS
OVER OH INTO FAR NWRN PA SHOULD CONTINUE THROUGH PBZ/S AREA AND
INTO OUR REGION. HIGHEST THREAT FOR SVR WILL BE WINDS AND WILL BE
BEFORE 8 PM...AS PEAK HEATING WILL HELP THESE STORMS REALIZE THEIR
HIGHEST CAPES. HAVE UPDATED WORDING IN GRIDS FOR SVR TSTORMS IN
THIS AREA...AND NEW ZONES SHOULD FLY SOON. LITTLE TURN IN LOWER
LAYERS AND LACK OF REALLY STRONG LLJET SHOULD KEEP MOST CELLS FROM
SPINNING. WATCH 300 NOW IN EFFECT UNTIL 8 PM FOR MOST OF THE CWA.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM MONDAY/...
SCT CONVECTION LIKELY TO ACCOMPANY WEAKENING COLD FRONT AS IT
PUSHES THROUGH CENTRAL PA TONIGHT. ALTHOUGH PROGRESSIVELY LOWER
POPS ANTICIPATED FURTHER SOUTHEAST THANKS TO A COOLING BYLR...AS
WELL AS WANING LARGE SCALE FORCING ASSOCIATED WITH DEPARTING
SHORTWAVE.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
AS WAS THE CASE YESTERDAY...NOT A LOT OF CHANGE FROM YESTERDAY.
STILL A CHANCE OF SHOWERS AND STORMS ACROSS S PA MONDAY AM.

OTHERWISE...DRY WEATHER EXPECTED INTO THE FIRST PART OF WED...IF
NOT LONGER. I HAD LEFT WED AND THU DRY FOR THE MOST PART YESTERDAY...
BUT SINCE CURRENT GRIDS HAVE S CHC TO CHC IN FOR SOME W AND N AREAS...
LEFT THEM IN...BUT THEY WILL BE MAINLY ISOLATED...AND DUE TO
HEATING OF ELEVATED SURFACES.

NEXT FRONT LIKELY TO STALL NEAR EAST COAST NEXT WEEKEND.

MODEL SOLUTIONS VARY FROM DAY TO DAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CU BUILDING UP NOW WILL BE THE FIRST POPCORN OF THE DAY OVER THE
WESTERN HIGHLANDS. OTHERWISE...WE WILL WAIT FOR SIGNIFICANT
FORCING IN THE FORM OF SOME MID LEVEL COOLING AND STRONGER WINDS
ALOFT MOVING IN FROM THE WEST. LINE ALREADY GOING IN CENTRAL
OH...BUT SHOULD TAKE UNTIL 21Z TO GET TO THE WRN TERMINALS. THE
MAJORITY OF TSTORMS WILL BE ASSOCIATED WITH THE COLD FRONT
ITSELF...AND PLACED A TEMPO GROUP IN TAFS DURING THE MOST LIKELY
TIME OF OCCURRANCE...WHICH IS EARLY EVENING.

LATER TONIGHT...THUNDERSTORMS WILL GRADUALLY TAPER TO SHOWERS AS
THEY WEAKEN AND CONTINUE SOUTHEASTWARD.  A FEW HOURS OF INTERMITTENT
MVFR CONDITIONS WILL BE POSSIBLE BEFORE MIDNIGHT.  SOME MVFR FOG
COULD AGAIN DEVELOP LATE TONIGHT AS LOW LEVEL MOISTURE REMAINS ON
THE HIGH SIDE...AND NO REAL WIND TO PUSH IN DRIER AIR OR KEEP US
WELL-MIXED.

A SCT SHRA IS POSSIBLE ON MONDAY MORNING ALONG THE FAR SOUTHERN
BORDER OF PA...BUT ONCE THE COLD FRONT SLIDES DOWN TO THE MASON-
DIXON LINE ON MONDAY...HIGH PRESSURE MOVES IN PROVIDING FOR
FAVORABLE AVIATION OPERATIONS THROUGH MID WEEK. OTHER THAN A FEW
PULSE STORMS WED OVER THE MTS...THE NEXT SIG CHC FOR LESS THAN VFR
CONDITIONS WOULD BE AS A LOW PRESSURE SYSTEM APPROACHES FROM THE
WEST THU OR FRI BRINGING POSSIBILITY OF SCATTERED TSTORMS WITH
MVFR CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/MARTIN
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, May 27, 12:54 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 PM EDT SUN MAY 27 2007

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-281800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
154 PM EDT SUN MAY 27 2007

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ036-056>059-063>066-281800-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
154 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER NORTHERN
PENNSYLVANIA IN A WARM AND HUMID AIRMASS. A FEW OF THE STORMS
COULD CONTAIN DAMAGING WIND GUSTS THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DANGELO

In the hours before

Special weather statement, May 27, 1:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 PM EDT SUN MAY 27 2007

PAZ049-052-271900-
NORTHUMBERLAND-UNION-
234 PM EDT SUN MAY 27 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN UNION AND
NORTHWESTERN NORTHUMBERLAND COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LEWISBURG...MOVING EAST AT
30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR NEW COLUMBIA...ALLENWOOD AROUND 240
PM...MCEWENSVILLE...WATSONTOWN...MILTON...DELAWARE RUN AROUND 245
PM...WEST MILTON AROUND 250 PM AND TURBOTVILLE AROUND 255 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 201 AND 215...I-180 BETWEEN MILE MARKERS 1
AND 9. THIS WILL ALSO IMPACT ROUTE 15.

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 98 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Northumberland

When
May 27, 2:00 PM EST
Where
Northumberland County, 1.25 mi ESE of Milton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.013, -76.848

A trained spotter reported penny-sized hail in Milton.

Hail, Franklin

When
May 27, 5:10 PM EST
Where
Franklin County, 0.87 mi SW of Scotland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.961, -77.592

A trained spotter reported penny-sized hail in Scotland.

Hail, Cumberland

When
May 27, 5:20 PM EST
Where
Cumberland County, Shippensburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -77.520

Public reported nickel-sized hail in Shippensburg.

Hail, York

When
May 27, 6:50 PM EST
Where
York County, Delta
Measured
0.75 in hail
Reported by
Public
Coordinates
39.730, -76.330

Public reported penny-sized hail in Delta.

Thunderstorm Wind, York

When
May 27, 6:50 PM EST
Where
York County, 0.87 mi NW of Loganville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.859, -76.712

Law Enforcement reported multiple trees down in Loganville.

Thunderstorm Wind, York

When
May 27, 6:50 PM EST
Where
York County, 0.53 mi E of Stewartstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.750, -76.590

Law Enforcement reported multiple trees down in Stewartstown. One tree fell onto and damaged a 2 story house, while another tree fell onto Route 83 at mile marker 6, blocking the roadway. There were no injuries.

Hail, York

When
May 27, 7:05 PM EST
Where
York County, 0.53 mi W of Airville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.830, -76.410

Public reported penny-sized hail 3 miles southeast of Brogue.

Hail, Lancaster

When
May 27, 7:10 PM EST to 7:12 PM EST
Where
Lancaster County, 1.27 mi ENE of Hamilton Park
Measured
1 in hail
Reported by
Public
Coordinates
40.037, -76.298

Public reported nickel to quarter sized hail in Lancaster.

Hail, Lancaster

When
May 27, 7:24 PM EST
Where
Lancaster County, 0.69 mi N of Akron
Measured
1 in hail
Reported by
Public
Coordinates
40.160, -76.200

Public reported quarter-sized hail in Akron.

Hail, Lancaster

When
May 27, 7:41 PM EST
Where
Lancaster County, Ephrata
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -76.180

A trained spotter measured quarter-sized hail in Ephrata.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23669, 23670, 23671, 23672, 23677, 23679, 23673, 23674, 23675, 23676.